Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 12, NWS Glasgow, MT

November 27, 2017Phillips County, Montana

NWS Glasgow, MT issued this high wind warning at Nov 27, 2017, 3:30 AM MST for Phillips County, Montana. It took effect at Nov 27, 2017, 7:00 AM MST. It was in force for 7 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 27, 2017, 3:30 AM MST (10:30 UTC)
In effect from
Nov 27, 2017, 7:00 AM MST
Expired
Nov 27, 2017, 2:10 PM MST
In force
7 hr
Issued by
NWS Glasgow, MT

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 27, 12:28 PM MSTNON-TSTM WND GST 5111 Ene Zortman, MTMESONET STATION MTMAL, MALTA 35S.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-11-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 240 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2822 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WWUS75 KGGW 271030
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
330 AM MST Mon Nov 27 2017

.Strong and gusty winds expected near the Little Rockies today.

MTZ060-280030-
/O.UPG.KGGW.HW.A.0009.171127T1400Z-171128T0100Z/
/O.NEW.KGGW.HW.W.0012.171127T1400Z-171128T0100Z/
Southwest Phillips-
Including the city of Zortman
330 AM MST Mon Nov 27 2017

...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 6 PM MST
THIS EVENING...

The National Weather Service in Glasgow has issued a High Wind
Warning, which is in effect from 7 AM this morning to 6 PM MST
this evening. The High Wind Watch is no longer in effect.

* WINDS...West 30 to 40 mph with gusts up to 60 mph.

* TIMING...This morning into early this evening.

* IMPACTS...Travel will be difficult...especially for high 
  profile vehicles.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ016-017-021>023-280030-
/O.CON.KGGW.LW.Y.0059.171127T1500Z-171128T1200Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
330 AM MST Mon Nov 27 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
5 AM MST TUESDAY FOR FORT PECK LAKE...

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* TIMING...This morning into early Tuesday morning.

* IMPACTS...These winds will make open waters of the lake rough
  and hazardous, and may result in high waves which could tip or 
  swamp smaller craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$
2 follow-up statements
050 
WWUS75 KGGW 271612
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
912 AM MST Mon Nov 27 2017

.Strong and gusty winds expected near the Little Rockies today.

MTZ060-280100-
/O.CON.KGGW.HW.W.0012.000000T0000Z-171128T0100Z/
Southwest Phillips-
Including the city of Zortman
912 AM MST Mon Nov 27 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS
EVENING...

* WINDS...West 30 to 40 mph with gusts up to 60 mph.

* TIMING...This morning into early this evening.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Travel will be difficult...especially for high profile vehicles
  on highway 191 near Zortman.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ016-017-021>023-280100-
/O.CON.KGGW.LW.Y.0059.000000T0000Z-171128T1200Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
912 AM MST Mon Nov 27 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY
FOR FORT PECK LAKE...

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* TIMING...This morning into early Tuesday morning.

* IMPACTS...These winds will make open waters of the lake rough 
  and hazardous, and may result in high waves which may tip or 
  swamp smaller craft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$
653 
WWUS75 KGGW 272110
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service Glasgow MT
210 PM MST Mon Nov 27 2017


MTZ060-272215-
/O.CAN.KGGW.HW.W.0012.000000T0000Z-171128T0100Z/
Southwest Phillips-
210 PM MST Mon Nov 27 2017

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Glasgow has cancelled the High
Wind Warning.

Winds have diminished across the area to below criteria. Breezy
conditions can be expected into early Tuesday morning. 

$$

MTZ016-017-021>023-281200-
/O.CON.KGGW.LW.Y.0059.000000T0000Z-171128T1200Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-McCone-
Including the city of Fort Peck
210 PM MST Mon Nov 27 2017

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY
FOR FORT PECK LAKE...

* WINDS...West 20 to 30 mph with gusts up to 40 mph.

* TIMING...Through early Tuesday morning.

* IMPACTS...These winds will make open waters of the lake rough
  and hazardous, and may result in high waves which may tip or
  swamp smaller craft.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters should use extreme caution if venturing onto Fort Peck
Lake. For your personal safety, avoid the open waters. Stay close
to shore or around protected areas.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Nov 26, 9:06 PM MST, 6 hours 24 minutes earlier.

Area forecast discussion, Nov 26, 9:06 PM MST, 6 hours 24 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
906 PM MST Sun Nov 26 2017

.SHORT TERM...for northeast Montana...tonight through Mon...

9PM Update...

Very few changes made for this update. Added in a slight chance of
precipitation to the far northeastern corner of Montana prior to
midnight to account for the faint radar echoes in that area. It
doesn't look like any precipitation is making it to the ground at
this time, but can't rule out a raindrop or two. Also pulled the
chance of pops with the front Monday a little further north per
model guidance. Again, little to no precipitation is expected with
this system. Regarding winds, the High Wind Watch over the Little
Rockies looks to be in good shape, with gusts potentially reaching
high wind criteria somewhere around late Monday morning to Monday
afternoon. However, am still not confident enough to upgrade this
to a warning, so will let the overnight shift take a final look
at the updated model guidance.  Hickford

6PM Update...

The forecast is in good shape with minimal updates needed. One or
two of the near term models bring a chance of showers to our
northern zones over the next few hours, but with cloud bases as
15k ft or higher, have fairly low confidence of anything reaching
the ground, so I did not change pops much at this time. Will keep
an eye on it just in case something does develop. If something
does, it will be very light and transient.

Chose to leave the High Wind Watch for the Little Rockies
tomorrow as is for now. Will reevaluate in a little while to
determine whether to upgrade to a warning or not. Hickford

Previous Discussion...

The synoptic pattern roller coaster for northeast Montana
continues to begin the next work week. A trough of low pressure
approaching from the Rockies will kick out the ridge of high
pressure in place currently. There is enough CVA in place to
support, at a synoptic level, precipitation across the region
tomorrow. However, the mesoscale dynamics and moisture return
signatures hint that the best chances for precipitation should
remain in the southern zones.

The most impactful phenomenon tomorrow will be the winds in the
wake of the passing cold front. Over much of the past day, more
consistency and agreement in the model solutions has shown that
the Little Rockies can expect very strong winds, with gusts
hitting 60 mph for multiple hours likely. The rest of the region
should expect generally 20-30 mph winds with gusts to the low 40s
in some areas, especially where terrain funneling is likely.

Bigelbach

.LONG TERM...Mon night through Sun...

Afternoon Update: Generally left the long term alone. The
narrative is basically still in play. The downward trend in
temperatures to more normal values for the season is still
expected, and the roller coaster of trough followed by ridge
followed by trough is still expected. Out near the end of the
extended period, many discrepancies still exist in the model
solution, lending to lower confidence in the forecast for next
weekend. Of note, one of the two main long term models hints at a
strong, classic Colorado lee side low forming and moving up
towards Minnesota, which would have less of a precipitation
effect for Montana than there would be an effect on temperatures.
To contrast that, the other main model is showing a strong
Alberta Clipper moving right through the region, which would have
a much more significant precipitation impact, as well as still
having an impact on temperatures. The solution was trended more
towards the clipper solution at this time, but should be monitored
over the next several forecast cycles.

Bigelbach

PREVIOUS DISCUSSION: Tuesday, NW flow or nearly zonal flow aloft
return to the area, keeping conditions dry and calm for the most
part.

Late Tuesday night through Wednesday, another low pressure trough
moves through the northern Rockies and brings increased
cloudiness and maybe a few rain and snow showers mainly near and
south of MT Highway 2. Little or no accumulation is expected at
this time.

Thursday and beyond, NW flow aloft turns more zonal by the end of
the week with little, if any, chances for precipitation. The next
trough, dipping down through Washington and Oregon by the latter
part of the weekend, seems stronger and more pronounced. Details
yet to come, as current model discrepancies are still in play.

BMickelson

&&

.AVIATION...

Expected Flight Category: VFR

Synopsis: High pressure begins to be pushed out of the region this
evening by an approaching low pressure system. A cold front will
push through the region during the morning hours tomorrow.
Ceilings will remain at VFR levels, and while GGW and OLF are
expected to generally remain dry, some light rain showers will be
possible for SDY and GDV as the front comes through around midday.

Winds: Ahead of the cold front tomorrow, expect some low level
wind shear problems at GGW, OLF, and SDY, though it can't be
completely ruled out at GDV. For GGW and OLF, expect shear
problems for much of the overnight hours, while in the Yellowstone
valley (SDY, GDV) shear problems begin around sunrise and last
until around midday, when the front arrives. Terrain induced winds
(southeast for GGW, south-southwest for SDY and GDV) of 7-12 kts,
and light and variable winds for OLF, will dominate through the
early morning hours, and as the front passes over each site, winds
quickly transition to west-northwest in direction. As for speeds,
expect rapid increases to 15-25 kts with gusts to 35 kts around
late morning and lasting through much of the night tomorrow night.

Bigelbach

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 7 AM MST Monday through Monday afternoon
for Southwest Phillips.

&&

weather.gov/glasgow
Hazardous weather outlook, Nov 26, 10:30 PM MST, 5 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Glasgow MT
1030 PM MST Sun Nov 26 2017

MTZ016>027-059-061-062-271200-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-Northern Valley-
Eastern Roosevelt-
1030 PM MST Sun Nov 26 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Tonight

The probability for widespread hazardous weather this afternoon
and tonight is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

West winds will become strong on Monday. Wind gusts to 40 mph are
possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MTZ060-271200-
Southwest Phillips-
1030 PM MST Sun Nov 26 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...Tonight

The probability for widespread hazardous weather this afternoon
and tonight is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A High Wind Watch for gusts up to 60 mph is in effect for areas
around the Little Rockies Monday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 10:29 PM MSTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley28 hr

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.